Format

Send to:

Choose Destination
See comment in PubMed Commons below
Consult Pharm. 2013 Apr;28(4):247-51. doi: 10.4140/TCP.n.2013.247.

Antacid-induced acute pancreatitis.

Author information

  • 1Mercer University College of Health Science, Atlanta, Georgia St. Joseph's Hospital, Atlanta, GA 30041, USA. Nykamp_D@mercer.edu

Abstract

OBJECTIVE:

To report a case of acute pancreatitis associated with the administration of high doses of over-the-counter (OTC) antacids containing calcium carbonate.

SETTING:

An acute care 276-bed community hospital.

CASE SUMMARY:

In this case report, a 68-year-old male was admitted to the hospital for nausea, vomiting, and stomach pain. Patient reported taking 15-20 OTC calcium carbonate (4.5-6.0 g elemental calcium) tablets for four to five days prior to admission. Patient's calcium level upon admission was 18.5 mg/dL. Laboratory values of amylase and lipase peaked at 2,768 U/L and 7,091 U/L, respectively. An abdominal computed tomography confirmed acute pancreatitis. For a period of 45 days, treatment in the intensive care unit for acute pancreatitis and latter for necrotizing pancreatitis was conducted.

CONCLUSION:

This case study supports an association between hypercalcemia and pancreatitis in patients who take greater than recommended dosages of calcium-containing antacids. OTC antacids are popular, but can cause serious adverse events when not used as directed.

PMID:
23552706
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Ingenta plc
    Loading ...
    Write to the Help Desk